Utah, 2002

Dense Fog in Utah, December 4 to 5, 2002

December 4 to 5, 2002 · NWS GJT · 1 event in 1 county or zone

Widespread dense fog was reported across the eastern Uinta Basin, with visibilities reduced to 1/4 mile or less.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Widespread dense fog was reported across the eastern Uinta Basin, with visibilities reduced to 1/4 mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 4, 1:47 PM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Dec 4, 1:47 PM MST, 7 hours 43 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MST WED DEC 4 2002

EAST PACIFIC LOW NEAR 38N 140W IS AMPLIFYING THE UPPER RIDGE ALONG
THE WEST COAST. STABLE NORTHWEST FLOW EAST OF THE RIDGE IS
DOMINATING ACROSS THE CWA. LOW LEVEL MOISTURE FROM THE PRECIP
YESTERDAY IS KEEPING THE ANIMAS AND SAN JUAN RIVER VALLEYS SHROUDED
WITH LOW CLOUDS TODAY. EASTERN UINTA BASIN STILL BLANKETED WITH LOW
CLOUDS AS WELL. LITTLE TO NO MIXING TAKING PLACE TODAY WITH STABLE
LAPSE RATES. ETA TIME HEIGHT DISPLAYS INDICATE A MORE STABLE
BOUNDARY LAYER OVER THE ANIMAS AND SAN JUAN VALLEYS THURSDAY
AFTERNOON SO THESE AREAS MAY STAY CLOUDY MOST OF THE DAY AGAIN.
STILL LOOKS LIKE THE WEEKEND BEFORE THE UINTA BASIN WILL HAVE A
CHANCE OF TURING OVER. NORTHWEST FLOW PROVIDING ENOUGH OROGRAPHIC
LIFT ACROSS THE NORTHWEST CO MOUNTAINS TO PRODUCE SOME LIGHT SNOW. A
WEAK WAVE CURRENTLY MOVING ACROSS THE PACIFIC NORTHWEST ON WV IMAGERY
WILL BRUSH THE NORTHERN ZONES TONIGHT AS THE NORTHERN STREAM JET
SINKS SOUTH. THIS WILL ENHANCE PRECIP CHANCES ACROSS THE NORTH...
POSSIBLY SQUEEZING OUT A COUPLE INCHES ACROSS THE ELK AND PARK
MOUNTAINS. DECREASING CLOUDS THURSDAY AFTERNOON AS THE WAVE MOVES
EAST AND THE RIDGE AXIS GETS CLOSER.

THE UPPER RIDGE SHIFTS OVER THE AREA THURSDAY NIGHT. COOLER
OVERNIGHT MINS WITH GOOD RADIATIONAL COOLING. H7 TEMPERATURES
PROGGED TO INCREASE FRIDAY AHEAD OF THE AFOREMENTIONED EAST PACIFIC
SYSTEM AS IT MOVES ACROSS THE GREAT BASIN. EXPECT TEMPERATURES TO
INCREASE A LITTLE...ESPECIALLY MOUNTAINS...BUT HIGH CLOUDS IN
ADVANCE OF THE SYSTEM MAY LIMIT INSOLATION AND KEEP TEMPERATURES
AT PERSISTENCE. LINDQUIST

EXTENDED (SAT-WED)...SOME DISCREPANCY WITH SATURDAY/S STORM...WITH
SHORT-RANGE MODELS TAKING REMNANTS OF CLOSED PACIFIC UPR LOW ACROSS
FORECAST AREA SATURDAY. ECMWF KEEPS SYSTEM CLOSED OFF AS IT MOVES
ACROSS UTAH/COLORADO SATURDAY. NEITHER AVN/ETA GENERATING MUCH PRECIP
WITH THIS WAVE...AS OROGRAPHICS AND UPR JET SUPPORT REMAIN WEAK.
MOISTURE AND MARGINAL INSTABILITY ASSOCIATED WITH UPR COLD CORE
SUFFICIENT TO SUPPORT PERIOD OF PRECIP SATURDAY-SATURDAY NIGHT...
WITH WEAK NORTHWEST FLOW AND LINGERING LOW LEVEL MOISTURE GENERATING
ISOLATED MTN SNOW SHOWERS INTO SUNDAY. WILL LEAN TOWARD LESS
AMPLIFIED AND DRIER ETA/AVN SOLN ATTM...WHICH SUGGESTS THAT THIS
WILL NOT BE A SIGNIFICANT STORM FOR THE AREA THIS WEEKEND. ROLLER
COASTER PATTERN DEVELOPS BEGINNING OF NEXT WEEK AS S/W RIDGE MONDAY
PRECEDES ANOTHER PACIFIC WAVE...PROGGED TO AFFECT FCST AREA LATE
TUESDAY/WEDNESDAY. WILL INCREASE CLOUD COVER DAY 6/7...BUT LEAVE OUT
MENTION OF PRECIP.  NADLER.83

.GJT...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN TONIGHT THROUGH
       THURSDAY MORNING.
Hazardous weather outlook, Dec 4, 5:59 AM MST, 15 hours 31 minutes before
COZ001>014-017>023-UTZ022>025-027>029-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 AM MST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

IN NORTHEAST UTAH...WIDESPREAD FOG IN THE EASTERN UINTA BASIN WILL
REDUCE VISIBILITY TO 1/4 MILE OR LESS IN PLACES AT TIMES THIS
MORNING. DENSE FOG SHOULD LIFT BY LATE MORNING...ALTHOUGH LOW CLOUDS
AND AREAS OF FOG WILL PERSIST THROUGH THE AFTERNOON. ELSEWHERE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 4, 9:30 PM MST to December 5, 8:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327011.